Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 121, NWS Jackson, MS

May 1, 2004Noxubee County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 1, 2004, 6:38 PM CDT for Noxubee County, Mississippi. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2004, 6:38 PM CDT (23:38 UTC)
Expired
May 1, 2004, 7:00 PM CDT
In force
22 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Noxubee County, MS

The radar

The Columbus AFB radar (KGWX), 75 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WUUS54 KJAN 012338
SVRJAN
MSC103-020000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
639 PM CDT SAT MAY 1 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOXUBEE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 700 PM CDT

* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NOXUBEE COUNTY...OR ABOUT 14 MILES
  NORTHWEST OF ALICEVILLE...MOVING NORTHEAST AT 50 MPH.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3318 8831 3316 8833 3321 8838 3322 8838
          3325 8842 3327 8842 3328 8843 3328 8831

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:45 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 1, 3:45 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT SAT MAY 1 2004

.SHORT TERM...AFTER A VERY IMPRESSIVE LOOKING CONVECTIVE SYSTEM
DEVELOPED OVER SE TX/SW LA THIS MORNING...THE CONVECTIVE TREND
TURNED SHARPLY DOWNWARD ACCORDING TO ALL DATA SOURCES. HOWEVER...
STRONG DESTABLIZATION HAS OCCURRED IN RECENT HOURS OVER SE LA...
WHERE GULF INFLOW FINALLY INCREASED ENOUGH TO ERADICATE THE DRY LOW
LEVEL AIR EVIDENT IN THE 12Z UPPER AIR ANALYSIS. SO SECONDARY MCS
WITH ISOLATED SEVERE STORMS HAS DEVELOPED ALONG AND S OF INTERSTATE
20...AND EXPECT STEADY EWD PROGRESSION THRU SE MS BY EARLY EVNG.
THE UKMET AND 18Z ETA INDICATE THAT SECONDARY SHORTWAVE ENERGY WILL
BUCKLE THE COLD FRONT AS IT MOVES SLOWLY E ACROSS THE FORECAST AREA
TONIGHT. THE UKMET IS MOST AGGRESSIVE WITH THIS...AND ACTUALLY SHOWS
QUITE IMPRESSIVE LOW LEVEL THETAE ADVECTION INTO SRN/SE MS AFTER
MIDNIGHT. FOR NOW...WILL BANK ON THE SECONDARY WAVE SOLUTION AND
EXPECT MORE RAINFALL EVEN AFTER THE LATE AFTN MCS MAKES IT THROUGH.
OTHERWISE...DRIER AND COOLER AIR WILL RETURN DURING THE DAY SUNDAY
AND LAST INTO TUESDAY. THE EXCEPTION TO THIS COULD BE SUNDAY NIGHT
WHEN THE PRIMARY SHORTWAVE TROUGH AXIS PASSES THROUGH WITH MODELS
HINTING AT WEAK WARM ADVECTION AHEAD OF THE TROUGH AXIS. HAVE PLACED
SLIGHT POPS FOR ISOLATED SHOWER ACTIVITY. TEMPS WILL CERTAINLY BE ON
THE COOL SIDE FOR EARLY MAY...ESPECIALLY MONDAY NIGHT WHEN THE SURFACE
HIGH PRESSURE RIDGE WILL BE IN PERFECT POSITION FOR EXCELLENT
RADIATIONAL COOLING.
&&

.LONG TERM...DAYS 3 THROUGH 7 ARE LOOKING VERY QUIET AT THE MOMENT
WITH MOST MODEL GUIDANCE BRINGING A STRONG MID LEVEL RIDGE ACROSS
THE REGION. THERE ARE SOME HINTS THAT WEAK SUBTROPICAL ENERGY COULD
SNEAK IN FROM THE WEST AND PROMOTE AT LEAST SOME DIURNAL CONVECTION...
BUT WILL HOLD OFF ON ANY RAIN CHANCES FOR NOW.
&&

.JAN WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
MS...NONE.
&&

43/EC
Hazardous weather outlook, May 1, 4:34 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
434 PM CDT SAT MAY 01 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
022134-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
434 PM CDT SAT MAY 01 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
SCATTERED  SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
INTO THIS EVENING ACROSS PORTIONS OF EAST AND SOUTHEAST
MISSISSIPPI...GENERALLY EAST OF A LINE FROM CARTHAGE TO
MENDENHALL TO MONTICELLO.

A COMPLEX WEATHER PATTERN WILL UNFOLD ACROSS THE LOWER
MISSISSIPPI RIVER VALLEY LATE THIS AFTERNOON INTO THIS EVENING.
A POTENT UPPER LEVEL DISTURBANCE WILL BEGIN TO SLOWLY SHIFT EAST
OUT OF THE SOUTHERN PLAINS TOWARD THE LOWER MISSISSIPPI RIVER
VALLEY.  THE ASSOCIATED COLD FRONT WILL ALSO PROGRESS SLOWLY
TOWARD THE REGION...ALLOWING SOUTHERLY FLOW TO RETURN.
MEANWHILE...DESPITE MARGINAL HEATING...THE ATMOSPHERE HAS BECOME
RATHER UNSTABLE
ACROSS PORTIONS OF EAST AND SOUTHEAST MISSISSIPPI.  SEVERE
THUNDERSTORMS WERE MOVING NORTHEAST ACROSS SOUTHEAST
MISSISSIPPI.

 THE PRIMARY RISK WITH THE ISOLATED SEVERE THUNDERSTORMS WILL BE
HAIL...WIND DAMAGE AND ISOLATED TORNADOES.

THE RISK OF SEVERE WEATHER WILL EXIT THE REGION BY 10 PM.

...FLOODING...
A VERY MOIST ATMOSPHERE IS IN PLACE OVER THE LOWER MISSISSIPPI
RIVER VALLEY.  LOW LEVEL WINDS WILL GRADUALLY RETURN TO THE SOUTH
TODAY AHEAD OF A SLOW MOVING COLD FRONT.  THE SOUTHERLY FLOW WILL
ACT TO REINFORCE THIS MOIST AIRMASS AND ANY SHOWERS AND
THUNDERSTORMS THAT DEVELOP OVER THE REGION TODAY AND TONIGHT WILL
BE CAPABLE OF PRODUCING HEAVY RAINFALL...MAINLY ALONG AND EAST OF
INTERSTATE 55.	PONDING OF AREA ROADWAYS IN THIS AREA  IS LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED  THIS AFTERNOON AND THIS EVENING...
OTHERWISE ACTIVATION IS NOT EXPECTED  FOR SUNDAY THROUGH 6 PM
SATURDAY MAY 8TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 1, 5:57 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE JACKSON MS
557 PM CDT SAT MAY 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             4 W BAY SPRINGS         31.98N 89.35W
05/01/2004  0.75 INCH        JASPER              MS   EMERGENCY MNGR

            NICKEL AND DIME SIZE HAIL ON HWY 528. ALSO TREE DOWN
            ACROSS HWY 528 IN LAKE COMO AREA.

&&

MM
Special weather statement, May 1, 5:57 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
557 PM CDT SAT MAY 01 2004

MSZ044-045-050-051-055-056-063>065-072-073-020200-
COVINGTON-JEFFERSON DAVIS-LAMAR-LAWRENCE-LEAKE-MARION-SCOTT-SIMPSON-
SMITH-COVINGTON-JEFFERSON DAVIS-LAMAR-LAWRENCE-LEAKE-MARION-NESHOBA-
NEWTON-SCOTT-SIMPSON-SMITH-
0557 PM CDT SAT MAY 01 2004

SEVERE THUNDERSTORM WATCH NUMBER 145 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES:

IN MISSISSIPPI...
COVINGTON       JEFFERSON DAVIS LAMAR           LAWRENCE
LEAKE           MARION          NESHOBA         NEWTON
SCOTT           SIMPSON         SMITH

MSZ046-052-057-058-066-074-020200-
CLARKE-FORREST-JASPER-JONES-KEMPER-LAUDERDALE-NESHOBA-NEWTON-CLARKE-
FORREST-JASPER-JONES-KEMPER-LAUDERDALE-
0557 PM CDT SAT MAY 01 2004

SEVERE THUNDERSTORM WATCH NUMBER 145 REMAINS IN EFFECT FOR THE
FOLLOWING COUNTIES:

IN MISSISSIPPI...
CLARKE          FORREST         JASPER          JONES
KEMPER          LAUDERDALE
Local storm report, May 1, 6:04 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
604 PM CDT SAT MAY 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     5 N LAUREL              31.77N 89.14W
05/01/2004                   JONES              MS   COUNTY OFFICIAL

            TREEMS DOWN 5 NORTH OF LAUREL

0540 PM     TSTM WND DMG     5 N LAUREL              31.77N 89.14W
05/01/2004                   JONES              MS   COUNTY OFFICIAL

            TREES DOWN ON COUNTY ROAD

0540 PM     TSTM WND GST     5 N LAUREL              31.77N 89.14W
05/01/2004  0 MPH            JONES              MS   COUNTY OFFICIAL

            TREES DOWN ON COUNTY ROAD

&&

MM
Local storm report, May 1, 6:04 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE JACKSON MS
604 PM CDT SAT MAY 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     5 N LAUREL              31.77N 89.14W
05/01/2004                   JONES              MS   COUNTY OFFICIAL

            TREES DOWN ON COUNTY ROAD

&&

MM
Local storm report, May 1, 6:09 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
609 PM CDT SAT MAY 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     BAY SPRINGS             31.98N 89.28W
05/01/2004                   JASPER             MS   EMERGENCY MNGR

            SOME TREES, POWER LINES, AND PHONE SYSTEMS DOWN. ALSO IN
            LAKE COMO AREA.

&&

MM
Local storm report, May 1, 6:14 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
614 PM CDT SAT MAY 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND DMG     BAY SPRINGS             31.98N 89.28W
05/01/2004                   JASPER             MS   EMERGENCY MNGR

            TREES DOWN ON DENTIST OFFICE. RADIO ATTENNA ON BUSINESS
            BUILDING.

0530 PM     TSTM WND DMG     BAY SPRINGS             31.98N 89.28W
05/01/2004                   JASPER             MS   EMERGENCY MNGR

            TREES DOWN ON INTERSTATE 59 AT MARKER 117. TREES DOWN
            OUTSIDE OF CD OFFICE.

&&

MM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 1:57 PM CDTSevere Thunderstorm WarningJANForrest28 min
May 1, 2:10 PM CDTSevere Thunderstorm WarningJANLamar30 min
May 1, 3:24 PM CDTSevere Thunderstorm WarningJANJefferson Davis46 min
May 1, 3:40 PM CDTSevere Thunderstorm WarningJANCovington45 min
May 1, 3:42 PM CDTTornado WarningJANCovington, Jefferson Davis43 min
May 1, 4:01 PM CDTTornado WarningJANLawrence44 min
May 1, 4:13 PM CDTSevere Thunderstorm WarningJANSmith57 min
May 1, 4:18 PM CDTSevere Thunderstorm WarningJANSimpson57 min
May 1, 4:25 PM CDTTornado WarningJANCovington, Jefferson Davis, Lawrence60 min
May 1, 4:47 PM CDTTornado WarningJANJasper, Smith58 min
May 1, 5:39 PM CDTSevere Thunderstorm WarningJANKemper, Neshoba46 min
May 1, 5:49 PM CDTSevere Thunderstorm WarningJANNoxubee46 min
May 1, 5:51 PM CDTSevere Thunderstorm WarningJANClarke44 min
May 1, 6:10 PM CDTSevere Thunderstorm WarningJANLauderdale45 min
May 1, 6:14 PM CDTSevere Thunderstorm WarningJANLauderdale41 min
May 1, 6:17 PM CDTTornado WarningJANKemper28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.